Blood in the urine prompts doctor visit — at any age
DEAR DR. ROACH: I’m a 92-year-old man in better-than-average health. I have had two episodes of blood in my urine in the past two months. I know this isn’t normal. At my age, I’d just like to make believe it didn’t happen. What’s my future like? — Anon.
ANSWER: Your future will shortly include, I hope, a visit to your regular doctor. Blood in the urine often is due to a urine infection or a kidney stone, but in older men, there is always a concern about a tumor, whether of the kidney, bladder or prostate. Pretending it didn’t happen is not a good solution, and your doctors will certainly take your age into account when looking at diagnostic possibilities and treatments. Most cases will turn out to be not much to worry about, so the sooner you get in, the sooner you can find out what’s going on and see what steps may be necessary.
DEAR DR. ROACH: Experts advised us to “throw out sugar-laden cereals” and eat a healthy breakfast, such as oatmeal. Now we are told that oatmeal contains a significant amount of glyphosate, which they say is an ingredient in Roundup! Are we poisoning our children? — A.D.
ANSWER: There have been traces of glyphosate (an herbicide) found in oatmeal and other cereals. However, as always, the dose makes the poison. The Environmental Protection Agency has set a level of 30 parts per million, below which the exposure is considered safe. A 2018 study by the Environmental Working Group found levels of glyphosate in oatmeal breakfast cereals to be between 0.5 and 1 parts per million. It is unlikely that consumption of these cereals causes any significant health risks.
The same EWG report found that organic cereals had less, but often still some, glyphosate in them. Although the levels in both conventional and organic cereals were safe, glyphosate itself is found at generally lower levels in organic products. Unfortunately, there have not been good studies on residual amounts of organic pesticides (some of which are substantially more toxic than glyphosate) that might be found in organically grown food.
DEAR DR. ROACH: I was prescribed prednisone 5 mg twice daily, but I had insomnia, itching and hot flashes from it. I stopped after four days but am still suffering from sleeplessness. Has the prednisone had a permanent effect? — J.W.S.L.
ANSWER: Prednisone, a powerful anti-inflammatory and immune system-inhibiting steroid, has many side effects on the body, especially insomnia. Hot flashes and itching are uncommon side effects.
Insomnia is more common when prednisone is taken twice daily. Anytime a person gets insomnia, it can create a situation where they become worried about sleeping, which can lead to a persistent problem, even though the effect of the prednisone is gone.
I recommend some routine steps for treating insomnia, such as avoiding bright lights, including any electronic screen, for two hours or so before bed; regular exercise, if the condition for which you took prednisone allows it; and a warm bath before bed. A mild sleep aid, such as melatonin 1 mg or less, may help reset your system, but daily use is not necessary.